Missouri, 2009

Hail and Damaging Winds in Missouri, March 8, 2009

March 8, 2009 · NWS SGF · 27 events in 14 counties and zones

Damaging winds and large hail were observed over portions of the Missouri Ozarks during the morning hours of 8 March. A roof on an elementary school in Fair Grove was completely destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Damaging winds and large hail were observed over portions of the Missouri Ozarks during the morning hours of 8 March. A roof on an elementary school in Fair Grove was completely destroyed. Meanwhile, another roof of a business in Climax Springs was also destroyed from the straight line winds. Other roof and tree damage occurred in several other locations across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 4:36 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 8, 4:36 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT SUN MAR 8 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE COLD FRONT IS DEFINITELY ON THE MOVE NOW AS IT IS NOW LOCATED
JUST WEST OF CNU AND PPF IN SE KS. WAT VAP IMAGERY FROM THE PAST
SEVERAL HOURS INDICATES THAT THE MID LEVEL WAVE IS SHIFTING TO THE
NORTHEAST ACROSS THE CENTRAL PLAINS WITH A MID LEVEL DRY SLOT
BECOMING MORE PRONOUNCED FROM THE TX PANHANDLE INTO W OK.

REGIONAL 88D INDICATES A THIN BAND OF SCT TSRA DEVELOPING RIGHT
ALONG THE COLD FRONT. INSTABILITY IS MARGINAL AT BEST RIGHT NOW
WITH MLCAPE IN THE 200-500 J/KG RANGE. THERE IS STILL AN OUTSIDE
CHANCE FOR A FEW STRONG TO MARGINALLY SEVERE STORMS ALONG THIS
FRONT GIVEN DEEP LAYER SHEAR AROUND 50 KT. MARGINALLY SEVERE HAIL
AND LOCALIZED WIND GUSTS ARE THE PRIMARY CONCERN. GIVEN RADAR
TRENDS...THE BETTER COVERAGE OF STORMS WILL LIKELY BE NORTH OF THE
HWY 60 CORRIDOR. AREAS NEAR THE MO/KS STATE LINE WILL EXPERIENCE
THIS ACTIVITY THROUGH FROM 11Z TO 13Z...AND NEAR THE HWY 65
CORRIDOR BETWEEN 13Z AND 15Z.

GAGAN

&&

.DISCUSSION...

MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL
DEAL WITH SHOWER AND THUNDERSTORM POTENTIAL THIS MORNING...THEN
WITH SHOWER AND THUNDERSTORM CHANCES MONDAY INTO TUESDAY. FINALLY
ATTENTION TURNS TO A MUCH COLDER AIRMASS THAT WILL WORK ITS WAY
INTO THE AREA DURING THE MIDDLE PORTIONS OF THE WEEK.

CURRENTLY...UPPER LEVEL TROUGH IS PUSHING INTO THE WEST CENTRAL
PLAINS. A STATIONARY FRONT EXTENDS FROM A SURFACE LOW ACROSS SOUTH
CENTRAL KANSAS TO THE NORTHEAST THROUGH NORTHERN MISSOURI INTO
ILLINOIS. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND
NORTH OF THE FRONT FROM CENTRAL KANSAS INTO NORTHERN MISSOURI INTO
ILLINOIS. THE SURFACE LOW IS BEGINNING TO MOVE TO THE NORTHEAST
AS THE UPPER LEVEL TROUGH PUSHES EAST. OVER THE LAST HOUR
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE
AREA OF LOW PRESSURE AND SOUTHWARD ALONG THE COLD FRONT.

THE UPPER LEVEL TROUGH WAS SLOW TO PUSH ACROSS THE ROCKIES
TODAY...BUT IT SHOULD ACCELERATE TO THE EAST THIS MORNING AS THE
TROUGH PUSHES EAST. AT THE SFC THE LOW PRESSURE WILL MOVE TO THE
NORTHEAST WITH THE COLD FRONT EXPECTED TO MOVE INTO THE WESTERN
CWA SHORTLY BEFORE SUNRISE THIS MORNING. ONCE THE LOW MOVES NORTH
OF THE AREA THE FRONT SHOULD RAPIDLY PUSH EAST THROUGH THE CWA AND
IT IS EXPECTED TO EXIT THE EASTERN CWA BY NOON. SCATTERED SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE FRONT AS IT
PUSHES EAST. THE QUESTION WITH REGARDS TO TODAYS POPS IS JUST HOW
FAR EAST WILL THE FRONT AND ASSOCIATED PRECIPITATION BE AT 7 AM
THIS MORNING. WILL LIKELY MAKE A LAST MINUTE ADJUSTMENT FOR POPS
BASED ON LATEST RADAR TRENDS. THE BETTER COVERAGE WILL LIKELY BE
ACROSS CENTRAL MISSOURI CLOSER TO THE SURFACE LOW AND BETTER LIFT.
THERE SHOULD STILL BE MUCAPE OF AROUND 500 J/KG AHEAD OF THE FRONT
THIS MORNING. THE MORNING TIMING OF THE FRONTAL PASSAGE SHOULD
LIMIT SEVERE POTENTIAL...BUT CANNOT RULE OUT AN ISOLATED STRONG TO
SEVERE STORM...ALL IN ALL THE SEVERE THREAT SHOULD BE LIMITED.
PRECIPITATION IS EXPECTED TO MOVE EAST OF THE AREA BY THIS
AFTERNOON AND A COOLER AIRMASS WILL WORK INTO THE AREA.
TEMPERATURES WILL LIKE DROP BEHIND THE FRONT AND SLOWLY RISE THIS
AFTERNOON.

THE COLD FRONT WILL DROP SOUTH INTO CENTRAL ARKANSAS AND STALL
TONIGHT. THEN IT WILL SURGE BACK TO THE NORTH AS A WARM FRONT ON
MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
ALONG THE FRONT ACROSS THE AREA. IF ENOUGH INSTABILITY CAN DEVELOP
A FEW STORMS MAY BECOME SEVERE...WITH THE BETTER CHANCES ACROSS
THE WESTERN CWA WHERE BETTER INSTABILITY SHOULD RESIDE. THIS
ACTIVITY WILL BE IN AN AREA OF WARM AIR ADVECTION AND WILL BE
ELEVATED...WITH THE PRIMARY SEVERE HAZARD BEING MARGINALLY SEVERE
HAIL. THE FRONT WILL PUSH NORTH OF THE AREA DURING THE EVENING
INTO THE OVERNIGHT HOURS. A COLD FRONT WILL THEN PUSH EAST THROUGH
THE AREA LATE MONDAY NIGHT INTO TUESDAY. WIND SHEAR WILL BE
SIGNIFICANT ENOUGH WITH THIS SYSTEM TO SUPPORT ORGANIZED STORMS...
SO IF ENOUGH INSTABILITY CAN DEVELOP SEVERE STORMS WILL BE
POSSIBLE. THIS WILL DEPEND MOST ON THE EXACT TIME OF THE FRONTAL
PASSAGE. IF THE SYSTEM SLOWS AND THE FRONT DOES NOT PUSH THROUGH
UNTIL LATER ON TUESDAY THE SEVERE THREAT MAY INCREASE. DETAILS
WILL BECOME BETTER DEFINED ONCE THE EXACT TIMING OF THE FRONTAL
PASSAGE IS BETTER KNOWN.

MUCH COLDER TEMPERATURES WILL RETURN TO THE AREA BEHIND THE FRONT
FOR THE MIDDLE PORTIONS OF THE WEEK. LOWS WILL FALL WELL BELOW
THE FREEZING MARK WEDNESDAY NIGHT...AND HIGHS WILL STRUGGLE TO
MAKE IT OUT OF THE 30S FOR A LARGE PORTION OF THE AREA ON
WEDNESDAY. WILL HAVE TO KEEP AN EYE ON HOW FAR SOUTH THE FRONT
WILL MOVE ON WEDNESDAY. IF THE FRONT STALLS A LITTLE FARTHER TO
THE NORTH POST FRONTAL PRECIPITATION MAY OCCUR ACROSS THE SOUTHERN
CWA. THE 00Z MED RANGE MODELS ARE TAKING THE FRONT FARTHER TO THE
SOUTH WITH MOST OF THE PRECIPITATION REMAINING JUST TO THE SOUTH
OF THE AREA. HAVE CONTINUED A SLIGHT CHANCE FOR A RAIN AND SNOW
MIX WEDNESDAY NIGHT INTO THURSDAY NEAR THE MISSOURI ARKANSAS
BORDER...BUT AT THIS TIME PRECIPITATION AMOUNTS ARE EXPECTED TO
REMAIN LIGHT.

WISE

&&

.AVIATION...

PRIMARY FLIGHT HAZARDS FOR THE FORECAST PERIOD WILL BE GUSTY SURFACE
WINDS...LOW LEVEL WIND SHEAR AND THUNDERSTORMS. GUSTY SOUTHERLY WINDS
WILL PERSIST TONIGHT AHEAD OF AN APPROACHING COLD FRONT. LOW
LEVEL WIND SHEAR WILL PERSIST OVERNIGHT. THE APPROACHING SYSTEM
HAS SLOWED DOWN AND IT APPEARS A FRONTAL PASSAGE WILL OCCUR AT
JOPLIN AROUND 13Z AND SPRINGFIELD AROUND 15Z. THIS SYSTEM WILL
BRING SCATTERED THUNDERSTORMS. THERE WILL BE A POSSIBILITY OF
MVFR AND PERHAPS BRIEF IFR CONDITIONS WITH THE PASSAGE OF THE
COLD AND ACCOMPANYING THUNDERSTORMS. VFR CONDITIONS ALONG WITH
GUSTY WEST WINDS WILL FOLLOW THE FRONTAL PASSAGE BY MIDDAY SUNDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 8, 4:24 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CDT SUN MAR 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NON THUNDERSTORM WIND GUSTS AROUND 30 MPH WILL BE POSSIBLE THIS
  MORNING AHEAD OF AN APPROACHING COLD FRONT.

  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
  A COLD FRONT THAT WILL QUICKLY PUSH ACROSS THE AREA THIS
  MORNING. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE
  CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL. A
  FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL
  HAIL UP TO THE SIZE OF DIMES. THIS ACTIVITY WILL END BY EARLY
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A WARM FRONT WILL PUSH NORTH INTO THE AREA MONDAY. THUNDERSTORMS
  WILL DEVELOP ALONG AND AHEAD OF THE FRONT FROM LATE MONDAY
  MORNING INTO THE EVENING HOURS. IF ENOUGH INSTABILITY CAN
  DEVELOP A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
  LARGE HAIL THE PRIMARY HAZARD.

  A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA MONDAY NIGHT
  INTO TUESDAY BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS TO
  THE AREA. THERE IS A CONDITIONAL RISK OF SEVERE THUNDERSTORMS
  DEPENDENT ON HOW MUCH INSTABILITY THAT CAN DEVELOP AHEAD OF THE
  FRONT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IN NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, Mar 8, 5:22 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 AM CDT SUN MAR 8 2009

KSZ073-MOZ066-081145-
BOURBON KS-VERNON MO-
622 AM CDT SUN MAR 8 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 645 AM CDT...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FORT SCOTT...MOVING
NORTHEAST AT 58 MPH.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Vernon

When
March 8, 5:45 AM CST
Where
Vernon County, 2.34 mi SSE of Horton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.950, -94.360

Hail, Vernon

When
March 8, 5:45 AM CST
Where
Vernon County, Schell City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.020, -94.120

Hail, Vernon

When
March 8, 6:02 AM CST
Where
Vernon County, 1.29 mi ENE of Walker
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.910, -94.230

Hail, Cedar

When
March 8, 6:22 AM CST
Where
Cedar County, 0.88 mi NW of El Dorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -94.040

Thunderstorm Wind, Newton

When
March 8, 6:28 AM CST
Where
Newton County, 3.45 mi NW of Ritchey
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.980, -94.250

Thunderstorm Wind, Newton

When
March 8, 6:28 AM CST
Where
Newton County, 3.31 mi E of Diamond Sheperd Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.980, -94.260

Thunderstorm Wind, Cedar

When
March 8, 6:29 AM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -94.020

Thunderstorm Wind, St. Clair

When
March 8, 6:30 AM CST
Where
St. Clair County, 3.33 mi ESE of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.160, -93.790

Trees were blown down along Highway A approximately four miles west of its intersection with Highway 13.

Thunderstorm Wind, Barry

When
March 8, 7:05 AM CST
Where
Barry County, Purdy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.820, -93.920

Thunderstorm Wind, Greene

When
March 8, 7:16 AM CST
Where
Greene County, 1.38 mi N of Willard
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.320, -93.430

Thunderstorm Wind, Benton

When
March 8, 7:17 AM CST
Where
Benton County, 5.55 mi SSE of Fristoe
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
38.050, -93.230

Thunderstorm Wind, Hickory

When
March 8, 7:17 AM CST
Where
Hickory County, 1.38 mi N of Cross Timbers
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
38.050, -93.230

Thunderstorm Wind, Greene

When
March 8, 7:20 AM CST
Where
Greene County, 2.3 mi ESE of Sacville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.390, -93.390

Thunderstorm Wind, Dallas

When
March 8, 7:21 AM CST
Where
Dallas County, 3.9 mi E of Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.440, -93.080

Wind gusts wrapped a trampoline around some power lines.

Thunderstorm Wind, Dallas

When
March 8, 7:27 AM CST
Where
Dallas County, 0.88 mi SE of Handley
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.520, -92.920

Thunderstorm wind gusts destroyed a barn.

Thunderstorm Wind, Greene

When
March 8, 7:30 AM CST
Where
Greene County, Fair Grove
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.380, -93.150

The Upper Elementary school roof was pealed off. A National Weather Service storm revealed that this damage was the result of straight line winds.

Thunderstorm Wind, Morgan

When
March 8, 7:35 AM CST
Where
Morgan County, 3.04 mi ENE of Zwanzig
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -92.880

Thunderstorm Wind, Camden

When
March 8, 7:45 AM CST
Where
Camden County, Climax Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.100, -93.050

A National Weather Service storm survey revealed that straight line winds tore a roof off of a boat dock company just south of Climax Springs.

Hail, Laclede

When
March 8, 7:50 AM CST
Where
Laclede County, 0.55 mi E of Conway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.500, -92.820

Thunderstorm Wind, Morgan

When
March 8, 7:50 AM CST
Where
Morgan County, 1.76 mi NW of Rocky Mt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.320, -92.720

Thunderstorm wind gusts destroyed a barn along Highway W.

Thunderstorm Wind, Laclede

When
March 8, 7:58 AM CST
Where
Laclede County, 0.55 mi E of Conway
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.500, -92.820

A National Weather Service storm survey revealed that 70 mph straight line winds damaged a building and several trees.

Hail, Laclede

When
March 8, 8:11 AM CST
Where
Laclede County, 1.29 mi ENE of Drynob
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.640, -92.450

Thunderstorm Wind, Douglas

When
March 8, 8:20 AM CST
Where
Douglas County, 0.88 mi SE of Goodhope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.910, -92.790

Thunderstorm wind gusts damaged a barn.

Thunderstorm Wind, Laclede

When
March 8, 8:24 AM CST
Where
Laclede County, 1.78 mi ESE of Agnes
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.510, -92.470

Thunderstorm wind gusts damaged a home near the intersection of Highway O and County Road 181.

Thunderstorm Wind, Phelps

When
March 8, 8:38 AM CST
Where
Phelps County, Edgar Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
37.700, -91.870

Thunderstorm wind gusts caused damage to a garage along with several trees and fenses. Numerous roofs were damaged with windows blown out of several buildings.

Thunderstorm Wind, Phelps

When
March 8, 8:38 AM CST
Where
Phelps County, 1.29 mi ENE of Edgar Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.710, -91.850

Thunderstorm wind gusts tore a metal roof off of a business in Edgar Springs. Several trees were damaged along with a window that was blown out of a home.

Thunderstorm Wind, Douglas

When
March 8, 8:47 AM CST
Where
Douglas County, 1.1 mi E of Vanzant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.970, -92.300

Thunderstorm wind gusts downed a few trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155343, 155345, 155346, 155347, 159152, 159153, 159154, 159140, 159155, 159156, 159157, 159158, 159159, 159141, 159142, 159143, 159160, 159144, 155348, 159145, 159146, 155349, 159147, 159148, 159149, 159150, 159151.